Aa
A
A
A
Close
HIV - Prevention Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Effect of Drugs on HIV tests

Firstly thank you for taking my questions. Background first. On the 10th of December 2009 I visted a CSW for an erotic massage, she was  naked and rubbed oil all over her inc b/n her legs. She then gave me a brief massage and a hand job during which time she sat on my leg and I could feel her wetness. My penis did not go near her vagina or mouth.
A week following this incident I developed what looked like acute thrush on the tip of my penis. I have had thrush before but not this badly however it went away after a few days. Around this time I also  started getting some pain/pressure in my testicles and in my buttocks. Around this time my son 2 years old developed a fever which lasted for a week and my wife complained of a fever headache. Following this episode I basically convinced myself that I had contracted HIV and passed it onto my wife and child.
I had a HIV "COMBI" Test which measures HIV 1 Ag and HIV 1/2 specific Abs after 6 weeks which was negative. I still wasn't convinced because my symtoms thrush and pain persisited and bascially I ended up having a mental breakdown. I was put on anti psychotic (Zyprexa 7.5 mg daily) and anti depressant (Pristiq 150mg daily) medication and was hospitalised in a mental institution for 6 weeks.  I was diagnosed with oral thrush by my doctor and took a course of nilstat whcih did not resolve it. My two main symptoms thrush (both penile and oral) and pain in my buttocks/lower back have persisted rght up to now six months post the incident. I was still not convinced because of the persistent pain and thrush so I had another HIV combi test at 13 wks and the 25 wks which again were negative.
Questions
1. Is Oral/penile thrush a symptom of ARS and if so would it be normal for it to start a week after exposure and last for 6 months?
2. Is it possible that the anti psychotic and anti depressant medication I have been taking could interfere with the tests being performed giving false negatives?




5 Responses
239123 tn?1267651214
MEDICAL PROFESSIONAL
Welcome to the HIV forum.

Initial reaction, based on the title you chose for your question, before reading anything else:  There are no medications that have any effect on HIV tests; no drugs are known to delay seroconversion or change the reliability of the test results. Potent cancer chemotherapy and high-powered immune suppressing drugs (e.g., high dose steroids) in theory might have that effect, but I stress "in theory".  To my knowledge there are no reports that it has ever actually happened.

Now I have read your question in detail.  You describe a low risk sexual exposure with little chance of HIV infection and your combination test result at 6 weeks proves you weren't infected.  The drugs you are taking make no difference.  You can confidently go forward with the knowledge that you definitely do not have HIV.

That answers question 2.  Question 1:  Self diagnosis of fungal infections (thrush) of either the penis or mouth is not possible, if you are not a health professional.  Even if you have thrush, it is not necessarily a sign of HIV infection or other immune deficiency, and as we said, your negative test proves you don't have HIV.  Test results always outweigh symptoms in judging whether or not someone has HIV.  If the symptoms persist, see a health care provider about it.

I hope this helps.  Best wishes --  HHH, MD

Avatar universal
Sorry just one point of clarification iif a hand job is low risk what is the level of the risk?
239123 tn?1267651214
MEDICAL PROFESSIONAL
Zero.
Avatar universal
I have had three continuous symptoms for over 6 months which all started a couple of weeks following my risk exposure. These are thrush, pain in buttocks/lower back and night sweats.

Just wanted to confirm a couple of things
1. Are these ARS symptoms?
2. Is it possible to have ongoing ARS symptoms for 6 months following exposure?.

Thanks
239123 tn?1267651214
MEDICAL PROFESSIONAL
First, I doubt you have thrush; read my reply above.  Second, thrush is not an ARS symptom. Third: no, it isn't possible to have ARS symptoms for 6 months.

Read my reply above and pay attention this time.  Accept the reassurance you have been given.  Your test results prove you don't have HIV.  See a health care provider if you remain concerned.  This forum cannot help you further.  
Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.